Alert archive / Connecticut / Special Weather Statements in 2017
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Nov 16, 2017, 9:21 AM EST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 16, 2017, 9:21 AM EST (14:21 UTC)
- Expired
- Nov 16, 2017, 10:15 AM EST
- In force
- 54 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 73 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155
WWUS81 KOKX 161421
SPSOKX
Special Weather Statement
National Weather Service New York NY
921 AM EST THU NOV 16 2017
CTZ006>008-010-011-161515-
Southern Middlesex-Northern New London-Northern New Haven-Northern
Middlesex-Southern New Haven-
921 AM EST THU NOV 16 2017
...A LINE OF HEAVY SHOWERS WILL AFFECT SOUTHWESTERN NEW
LONDON...MIDDLESEX AND EASTERN NEW HAVEN COUNTIES...
At 919 AM EST, radar indicated heavy showers were located along a
line extending from Berlin to near Branford. Movement was east at 45
mph.
Winds in excess of 30 mph are possible with these showers.
Rainfall amounts up to half an inch can be expected with the
heaviest showers. Ponding on roads can be expected in areas where
the heaviest rain falls.
These showers will be near...
Guilford and North Branford around 930 AM EST.
Killingworth around 935 AM EST.
Haddam and North Madison around 940 AM EST.
Clinton and Chester around 945 AM EST.
North Lyme around 950 AM EST.
Old Saybrook and Old Lyme around 955 AM EST.
LAT...LON 4158 7247 4159 7241 4153 7232 4144 7230
4136 7230 4135 7235 4126 7233 4127 7245
4126 7246 4126 7290 4156 7288 4154 7285
4157 7284 4157 7283 4155 7282 4157 7280
4158 7275 4159 7275 4163 7270 4164 7250
TIME...MOT...LOC 1419Z 308DEG 40KT 4158 7279 4123 7287
$$
GCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Nov 16, 9:05 AM EST, 16 minutes earlier.
Area forecast discussion, Nov 16, 9:05 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
905 AM EST Thu Nov 16 2017
.SYNOPSIS...
A weak wave of low pressure moves through the area today,
followed by a cold front tonight. High pressure briefly builds
through late week before another strong low pressure system
impacts the area this weekend. High pressure once again builds
to the south for early week, followed by a cold front by mid
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A potent short wave noted on water vapor over the Great Lakes
Region is leading to strong upper difluence, with pressure falls
noted on surface analysis across western NY/PA and eastern NY
into CT, where two surface lows are expected to deepen as the
system progresses eastward. There is remarkably good consistency
between deterministic, ensemble and hi resolution solutions
that the precipitation field across the Hudson Valley into
eastern PA and NJ will expand ahead of the deepening surface
trough/weak cold front, coincident with moisture advection in
strengthening southerly flow aloft. For the most part, any
moderate-heavy showers will be through the area by around noon,
with drier air advecting in aloft thereafter rapidly reducing
rainfall intensity. Temperatures may briefly rise again as skies
begin to clear in westerly flow, though rises will be short-
lived as a secondary but stronger cold front pushes east. It is
possible that a brief shower or two will accompany the frontal
passage as low-level instability increases, though otherwise
expect a sharp drop in temperatures and an increase in wind and
gust strength by evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Despite clearing skies and the advection of a cooler arctic air
mass, winds will remain strong through much of the night which
will likely hinder temperatures from falling too far below
normal. Should winds subside sooner than forecast, particularly
across the lower Hudson Valley, seasonably cool temperatures may
be possible overnight.
The pressure gradient will remain tight through much of the day
as the low departs into eastern Canada and high pressure builds
to the west. Temperatures will be close to normal to a few
degrees below, with dry conditions and mostly sunny skies as dry
air advects southeastward.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A progressive upper flow will continue into next week. That
being the case, there will be multiple interactions with short
waves between the polar branches for brief amplification. The
first being with jet energy interaction between the southern
and northern branches Saturday night into Sunday across the
Great Lakes region. This results in the formation of a negatively
tilted upper trough/closed low lifting across eastern Canada
Sunday into Monday.
At the surface, a strong cold front works through the region
Sunday morning. Preference continues to be toward the slightly
slower ECMWF and GGEM, with the GFS having trended in that
direction over the last couple of day. Both pre- and post-
frontal winds could gusts up to 40 mph Saturday afternoon
through Sunday. While there will be decent warm advection ahead
of the system Saturday, dry low-levels will likely limit
coverage of any precipitation. Best lift and heaviest rainfall
likely comes overnight Saturday along and ahead of the cold
front with the potential for up to half an inch. There is some
weak elevated instability, so an isolated rumble of thunder is
possible. Higher rainfall amounts are possible should the
system close off sooner.
Deepening low pressure tracking across eastern Canada Sunday
into Monday and high pressure building to the southwest will
result in a prolonged period of gusty west winds.
Another fast moving frontal system approaches on Tuesday and
passes through on Wednesday. Latest ECMWF is more amplified and
somewhat slower than the GFS. GGEM is even slower. Model
consensus was followed at this juncture in time.
Temperatures will fluctuate through the period with multiple
frontal boundaries in the fast flow. It will be above normal
Saturday into Saturday night, then trending down Sunday into
Monday behind the departing storm over eastern Canada.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A cold front crosses the terminals this morning. An area of low
pressure will intensify as it tracks up the New England Coast
through tonight.
Band of heavy showers is moving across Long Island and southern
Connecticut this morning with some scattered showers further
west. MVFR ceilings are likely in showers with a low chance for
IFR. If any IFR develops, it would be brief. Conditions will
improve to VFR from west to east late this morning into the
afternoon.
Ahead of the showers, SE winds 10 to 15 kt with occasional
gusts to 20 kt. Once the the leading edge of the showers passes,
winds will shift to the SW. Winds will then shift to the W and
NW late this afternoon and evening with gusts to 25-30 kt this
evening and overnight. Occasional peak gusts to 35 kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: MVFR conditions possible through 15z. Timing
of winds shifting to the W and NW may be off by a few hours.
Occasional gusts this afternoon may be higher than forecast.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: MVFR conditions possible through 15z. Timing
of winds shifting to the W and NW may be off by a few hours.
Occasional gusts this afternoon may be higher than forecast.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: MVFR conditions possible through 15z. Timing
of winds shifting to the W and NW may be off by a few hours.
Occasional gusts this afternoon may be higher than forecast.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Brief IFR should improve to VFR by around
15z. Timing of winds shifting to the W and NW may be off by a
few hours. Occasional gusts this afternoon may be higher than
forecast.
KHPN TAF Comments: IFR may develop briefly this morning with VFR
expected by afternoon. Timing of winds shifting to the W and NW
may be off by a few hours. Occasional gusts this afternoon may
be higher than forecast.
KISP TAF Comments: Heavy showers will move across the terminal
through 1530z. IFR may develop briefly through 17z. Timing of
winds shifting to the W and NW may be off by a few hours.
Occasional gusts this afternoon may be higher than forecast.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR. NW winds G25-30KT with occasional peak gusts to
35 kt, subsiding to 20 to 25 kt Friday.
.Saturday...Sub VFR conditions possible by the afternoon and
becoming likely towards evening. S-SW winds G25-35KT.
.Sunday...Conditions improve to VFR. NW winds G25-30KT.
.Monday...VFR. NW winds 20-25KT.
&&
.MARINE...
Winds will rapidly strengthen behind a frontal system today,
allowing seas to build into Friday as the pressure gradient
remains tight. These winds will strengthen to gales by tonight
and continue into much of Friday before subsiding from west to
east as high pressure builds into the area.
A brief quiet period expected Fri night into Sat morning, then
S-SW winds should quickly ramp up on the ocean waters Sat
afternoon and on the remaining waters Sat night. Winds on the
ocean waters may gust close to gale force Sat night ahead of an
approaching cold front.
Gales are likely on all waters on Sunday after the cold frontal
passage, followed by an extended period of SCA conditions Mon into
Mon night.
&&
.HYDROLOGY...
A quarter to three quarters of an inch of rain is expected
across eastern Long Island and southeast Connecticut this
morning, with lesser amounts further west.
There is the potential for around half an inch of rainfall
Saturday night along and ahead on approaching cold front.
&&
.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for the south shore back
bays of Queens and Nassau county for Thursday morning high tide.
This is due to a strengthening SE flow tonight leading to water
levels just touching minor coastal flooding benchmarks.
Elsewhere, water levels are likely to fall short. There is a
small chance the statement will need to be upgraded to an
advisory if trends in tide levels are higher than currently
expected.
Winds shifting to the W and NW Thursday afternoon and evening will
significantly lower water levels through the end of the week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 PM EST this
evening for ANZ330-335-338-340-345.
Gale Warning from 6 PM this evening to 6 AM EST Friday for
ANZ330-335-338-340-345.
Small Craft Advisory until 6 PM EST this evening for ANZ350-
353-355.
Gale Warning from 6 PM this evening to noon EST Friday for
ANZ353-355.
Gale Warning from 6 PM this evening to 6 PM EST Friday for
ANZ350.
&&
SYNOPSIS...MD
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...DW
AVIATION...BC/DS
MARINE...MD/DW
HYDROLOGY...MD/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Nov 16, 3:40 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service New York NY 340 AM EST Thu Nov 16 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 340 AM EST Thu Nov 16 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-170845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 340 AM EST Thu Nov 16 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the potential for gale force winds Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ353-355-170845- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 340 AM EST Thu Nov 16 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. There is the potential for gale force winds late Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-170845- Moriches Inlet NY to Montauk Point NY out 20 nm- 340 AM EST Thu Nov 16 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. There is the potential for gale force winds late Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Nov 16, 7:36 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New York NY
736 AM EST THU NOV 16 2017
NYZ078-080-177-179-161330-
Southwest Suffolk-Northwest Suffolk-Northern Nassau-Southern Nassau-
736 AM EST THU NOV 16 2017
...A LINE OF HEAVY SHOWERS WILL AFFECT WEST SUFFOLK AND NASSAU
COUNTIES...
At 732 AM EST, radar indicated showers were located along a line
extending from Bayville to Brookville to Hempstead to Long Beach to
9 miles south of Rockaway Beach. Movement was northeast at 40 mph.
Brief heavy rainfall and winds gusts up to 30 mph are possible.
Rainfall amounts up to half an inch can be expected with the
heaviest showers.
LAT...LON 4058 7371 4075 7362 4091 7361 4093 7352
4090 7349 4093 7351 4095 7349 4094 7343
4091 7341 4096 7340 4093 7335 4094 7329
4091 7322 4094 7316 4097 7316 4098 7312
4097 7306 4077 7320 4068 7335 4059 7351
TIME...MOT...LOC 1232Z 226DEG 34KT 4102 7358 4092 7356 4080 7357 4069
7362 4061 7367 4045 7381
DWSpecial weather statement, Nov 16, 8:33 AM EST, 48 minutes before
Special Weather Statement
National Weather Service New York NY
833 AM EST THU NOV 16 2017
NYZ078-080-161430-
Southwest Suffolk-Northwest Suffolk-
833 AM EST THU NOV 16 2017
...HEAVY SHOWERS WILL MOVE EAST ACROSS WESTERN AND CENTRAL
SUFFOLK COUNTY...
At 828 AM EST, radar indicated a line of heavy showers moving across
Suffolk County. Movement was northeast at 40 mph.
Brief heavy rainfall and wind gusts up to 30 mph are possible.
Rainfall amounts up to half an inch can be expected with the
heaviest showers. Ponding on roadways can be expected in areas where
the heaviest rain falls.
LAT...LON 4061 7331 4063 7332 4062 7334 4065 7343
4068 7342 4083 7345 4092 7330 4091 7320
4097 7311 4096 7288 4089 7288 4086 7290
4080 7287 4075 7287 4074 7286 4066 7306
4062 7322
TIME...MOT...LOC 1328Z 245DEG 44KT 4068 7337
CBSpecial weather statement, Nov 16, 8:38 AM EST, 43 minutes before
Special Weather Statement
National Weather Service New York NY
838 AM EST THU NOV 16 2017
CTZ006-010-161430-
Northern New Haven-Southern New Haven-
838 AM EST THU NOV 16 2017
...HEAVY SHOWERS WILL MOVE NORTHEAST ACROSS NEW HAVEN COUNTY...
At 836 AM EST, radar indicated a line of heavy showers moving across
New Haven County. Movement was northeast at 40 mph.
Brief heavy rainfall and wind gusts up to 30 mph are possible.
Rainfall amounts up to half an inch can be expected with the
heaviest showers. Ponding on roadways can be expected in areas where
the heaviest rain falls.
LAT...LON 4148 7273 4142 7274 4144 7265 4133 7261
4127 7255 4126 7278 4124 7287 4124 7291
4126 7291 4118 7311 4119 7312 4120 7311
4123 7311 4125 7309 4128 7309 4130 7306
4133 7312 4135 7312 4156 7292
TIME...MOT...LOC 1336Z 245DEG 43KT 4122 7306
CBSpecial weather statement, Nov 16, 9:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
921 AM EST THU NOV 16 2017
CTZ006>008-010-011-161515-
Southern Middlesex-Northern New London-Northern New Haven-Northern
Middlesex-Southern New Haven-
921 AM EST THU NOV 16 2017
...A LINE OF HEAVY SHOWERS WILL AFFECT SOUTHWESTERN NEW
LONDON...MIDDLESEX AND EASTERN NEW HAVEN COUNTIES...
At 919 AM EST, radar indicated heavy showers were located along a
line extending from Berlin to near Branford. Movement was east at 45
mph.
Winds in excess of 30 mph are possible with these showers.
Rainfall amounts up to half an inch can be expected with the
heaviest showers. Ponding on roads can be expected in areas where
the heaviest rain falls.
These showers will be near...
Guilford and North Branford around 930 AM EST.
Killingworth around 935 AM EST.
Haddam and North Madison around 940 AM EST.
Clinton and Chester around 945 AM EST.
North Lyme around 950 AM EST.
Old Saybrook and Old Lyme around 955 AM EST.
LAT...LON 4158 7247 4159 7241 4153 7232 4144 7230
4136 7230 4135 7235 4126 7233 4127 7245
4126 7246 4126 7290 4156 7288 4154 7285
4157 7284 4157 7283 4155 7282 4157 7280
4158 7275 4159 7275 4163 7270 4164 7250
TIME...MOT...LOC 1419Z 308DEG 40KT 4158 7279 4123 7287
GCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 7:36 AM EST | Special Weather Statement | OKX | Nassau | 54 min |
| Nov 16, 8:33 AM EST | Special Weather Statement | OKX | Nassau | 57 min |
| Nov 16, 9:35 AM EST | Special Weather Statement | OKX | Suffolk | 55 min |
| Nov 16, 2:46 PM EST | Special Weather Statement | OKX | Dutchess | 44 min |
| Nov 16, 8:38 AM EST | Special Weather Statement | OKX | 52 min | |
| Nov 16, 11:10 AM EST | Special Weather Statement | OKX | 50 min |
Nearby
Special Weather Statements in Connecticut, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.